Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Grand Rapids, MI

May 16, 2001Ingham County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at May 16, 2001, 1:52 AM EDT for Ingham County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2001, 1:52 AM EDT (05:52 UTC)
Expired
May 16, 2001, 5:00 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:00 AM EDTFlash FloodCountywide, MI
May 16, 4:00 AM EDTFlash FloodCountywide, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 160552
FFWGRR
MIC065-160900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
152 AM EDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 500 AM EDT

* AT 140 AM EDT...STREAMS AND CREEKS OVER NORTHERN PORTIONS OF 
INGHAM COUNTY WERE NEAR BANKFULL.  THUNDERSTORMS WITH VERY HEAVY 
RAIN WERE TRACKING THROUGH THE REGION AND WILL LIKELY PRODUCE AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN BY 300 AM.  THIS IS ENOUGH RAIN TO 
BEGIN FLASH FLOODING OF SMALL STREAMS AND CREEKS IN INGHAM COUNTY.  
ALSO SERIOUS URBAN FLOODING IS EXPECTED.  THE STORM TOTAL RAINFALL 
SINCE THE RAIN BEGAN ON TUESDAY COULD REACH 5 INCHES IN NORTHERN 
PORTIONS OF THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE !STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 15, 10:08 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 15, 10:08 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT TUE MAY 15 2001

H8 BOUNDARY EXTENDS FROM NEAR MANISTEE TO JACKSON ATTM.  LARGE TSTM
COMPLEX OVER NORTHERN LOWER WILL TRAVERSE SOUTH-SOUTHEASTWARD DOWN
THIS BOUNDARY.  BIGGEST CONCERN FOR ADDITIONAL HEAVY/FLOOD PRODUCING
RAIN LIES MAINLY EAST OF THIS BOUNDARY AS LATEST RUC SHOWS THIS
BOUNDARY TO ONLY MOVE SLIGHTLY EAST OVERNIGHT.  CLOUD TOPS TRENDS HAVE
REMAINED FAIRLY CONSTANT OVER THE LAST COUPLE OF HOURS WITH SOME
BACK BUILDING NOTED OVER NRN LAKE MICHIGAN NEAR DOOR COUNTY WI.
ADDITIONAL QPF COULD REACH ANOTHER 1 TO 2 INCHES OVERNIGHT AS ECHOES
TRAIN DOWN THE BOUNDARY.  WILL THEREFORE INCLUDE FAR NORTHEASTERN
COUNTIES IN THE FLOOD WATCH FOR THE REMAINDER OF THE NIGHT.

NEXT CONCERN IS MCC OVER NWRN WI/ARROWHEAD OF MN.  THIS COMPLEX HAD
BEEN HEADING NE ACROSS MN AND NOW IS MOVING NEARLY DUE EAST.
CORFIDI VECTORS SUGGEST THIS COMPLEX WILL CONTINUE TO TURN THE
RIGHT...SLIDING SOUTHEAST ACROSS WISCONSIN AND EVENTUALLY
SOUTH-SOUTHEASTWARD DOWN LAKE MICHIGAN/WESTERN MICHIGAN DURING THE
WEE HOURS OF THE MORNING.  THIS COMPLEX HAS THE POTENTIAL OF BOWING
OUT ONCE OVER EASTERN WI/LAKE MICHIGAN AS MID LEVEL COOLING AND
STRONG WINDS ALOFT COME INTO PLAY.  SO SEVERE POTENTIAL AGAIN
POSSIBLE LATE TONIGHT...ESPECIALLY OVER THE WESTERN CWA.

JK

.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
       MASON...LAKE...OSCEOLA...CLARE...OCEANA...NEWAYGO...MECOSTA...
       ISABELLA...MUSKEGON...MONTCALM...GRATIOT...IONIA...CLINTON...
       ALLEGAN...BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...AND
       JACKSON COUNTIES.
    ...MIZ037>040-043>046-050>052-058-059-064>067-072>074.
    ...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
       OTTAWA COUNTIES.
    ...FLOOD WARNING UNTIL 1145 PM TUESDAY EVENING FOR CLARE COUNTIES.

In the hours before

Special weather statement, May 15, 7:53 PM EDT, 5 hours 59 minutes before
MIZ071>074-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT TUE MAY 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     KALAMAZOO AND VAN BUREN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

EO/RG

NNNN
Local storm report, May 15, 8:18 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
818 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    DECATUR                   MI   .75 INCH HAIL
05/15/01   VAN BUREN                      REPORTED BY
                                          PUBLIC

RG
Special weather statement, May 15, 11:50 PM EDT, 2 hours 2 minutes before
MIZ071>074-160410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT TUE MAY 15 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     KALAMAZOO AND VAN BUREN

EO/RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:52 PM EDTFlash Flood WarningGRRClare3 hr
May 15, 10:25 PM EDTSevere Thunderstorm WarningGRREaton50 min
May 15, 11:00 PM EDTFlash Flood WarningGRRClare6 hr
May 16, 12:34 AM EDTFlash Flood WarningGRRClinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola4 hr
May 16, 1:36 AM EDTFlash Flood WarningGRRBarry, Mason, Muskegon, Newaygo, Oceana3 hr
May 16, 4:00 AM EDTFlash Flood WarningGRRBarry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more6 hr
May 16, 6:57 AM EDTSevere Thunderstorm WarningGRRVan Buren63 min
May 16, 8:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo30 min

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.